Print    Email
Decrease (-) Restore Default Increase (+)

Health Information

 

Acetaminophen overdose

Definition

Acetaminophen (Tylenol) is a pain medicine. Acetaminophen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

Acetaminophen overdose is one of the most common poisonings worldwide. People often think that this medicine is very safe. However, it may be deadly if taken in large doses.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 for a local poison control center near you.

Alternative Names

Tylenol overdose; Paracetamol overdose

Where Found

Acetaminophen is found in a variety of over-the-counter and prescription pain relievers.

Tylenol is a brand name for acetaminophen. Other medicines that contain acatominophen include:

  • Anacin-3
  • Liquiprin
  • Panadol
  • Percocet
  • Tempra
  • Various cold and flu medicines

Note: This list is not all inclusive.

Common dosage forms and strengths:

  • Suppository: 120 mg*, 125 mg, 325 mg, 650 mg
  • Chewable tablets: 80 mg
  • Junior tablets: 160 mg
  • Regular strength: 325 mg
  • Extra strength: 500 mg
  • Liquid: 160 mg/teaspoon
  • Drops: 100 mg/mL, 120 mg/2.5 mL

*mg = milligrams

You should not take more than 4000 mg of acetaminophen a day. Taking more, especially 7000 mg or more, can lead to a severe overdose if not treated.

Symptoms

Note: Symptoms may not occur until 12 or more hours after the acetaminophen was swallowed.

Home Treatment

There is no home treatment. Seek immediate medical help.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control, or a local emergency number

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.This is a free and confidential service.

All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week. 

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check how much acetaminophen is in the blood. The patient may receive:

  • Medicines to treat symptoms
  • Activated charcoal
  • Laxative
  • Medicine (antidote) to reverse the effect of the poison

Expectations (prognosis)

If treatment is received within 8 hours of the overdose, there is a very good chance of recovery.

However, without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days.

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.

American Association of Poison Control Centers. Practice Guideline: Acetaminophen Poisoning: an Evidence-Based Consensus Guideline for Out-of-Hospital Management. Clinical Toxicology, 2006: Vol. 44; pp. 1–18.

Wolf SJ, Heard K, Sloan EP, Jagoda AS; American College of Emergency Physicians. Clinical policy: critical issues in the management of patients presenting to the emergency department with acetaminophen overdose. Ann Emerg Med. September 2007: Vol. 50; pp 292-313.


Review Date: 1/30/2013
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
©  2014 

Mercy Medical Center - New Hampton | 308 North Maple Avenue New Hampton, IA 50659 | 641-394-4121 | Clinic 641-394-2151

Connect with us

    Facebook icon